Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    No help but drugs...kind of?
    avatar
    Catbird60 posted:
    My father's side of the family mostly passed away from heart disease in their 50's and 60's. I was diagnosed with HBP in 1997 when I was 47 and it was well-controlled until I retired this year, then everything went south. I had been on Lisinopril forever, and it suddenly stopped working. Tried Lotril which made my feet and ankles swell up. Now I am on a combo of Verapamil 240 and Metoprolol 50 mg. I am 5'5", weight 124 lbs and have never been more than 15 pounds over that weight, walk 3 - 6 miles regularly, do weight training and cardio at the gym 3 - 4 days a week, ride my bike and my horse, having been following a vegan diet since last summer, but lately am including bird, fish and eggs back into my diet, take lots of Shaklee vitamins including calcium and magnesium and never add salt to anything and almost never have my whole life. I have been really closely watching my salt intake from purchased foods. But nothing seems to be working. My BP is still high and I'm scared. My doctor says nothing I'm doing other than drugs has any effect on my BP but I can't believe it. Can that be true? What else should we be looking at?:
    Reply
     
    avatar
    billh99 responded:
    If you don't have one get home BP monitor to that you can detect any changes that you make.

    Some studies have indicated it is not the amount of sodium, but the potassium to sodium ratio that is the problem. But with your diet I suspect that is not a problem. But you might want to look at that.

    Also I don't know what is Shaklee products, but if they have any herbal ingredient they might be causing your problem.

    Even if their are no herbal products you might try stopping them for a couple of weeks. You might have a reaction to one of the ingredients even down to the binders and coatings.

    Also are you taking anyother meds than those for the BP?

    There are other medical conditions that can cause high blood pressure. One is a blockage to an artery in the kidneys. Others are adrenal gland tumors and coarctation of the aorta.

    See http://www.medicinenet.com/high_blood_pressure/article.htm
    and look under Secondary Hypertension.

    Stress is often a cause for high BP. In my case sometimes I don't realize that I have stress until I start getting high BP readings. And I have to look at what is going on in my life to find the stress.

    And retirement is a change in life and even positive changes can cause stress. And being of the same age where you had family members die might be unrecognized anxiety.

    If you think those might be a reason for this increase in BP you might want to see a councilor.

    Other ways of help reduce learning relaxation techniques. Those include yoga, breathing exercises, and meditation.

    There are a couple of biofeedback devices that are suppose to help.

    RESPeRate and StressErasser are 2 that I have heard of, but don't have any personal experience.


    Helpful Tips

    3 reasons your iPhone is better than pen and paper for tracking blood pressure
    1. Reminders to help you never miss a reading! When you track your blood pressure (BP) with an App, it's always with you. You can ... More
    Was this Helpful?
    1 of 1 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the Duke Health General and Consultative Heart Care Center